Texas, 2020

Damaging Winds in Texas, July 30, 2020

July 30, 2020 · NWS FWD · 2 events in 1 county or zone

Showers and thunderstorms developed along a cold front in West Texas and Oklahoma. Strong to severe storms embedded in the line caused wind damage in the Denison area in Grayson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Showers and thunderstorms developed along a cold front in West Texas and Oklahoma. Strong to severe storms embedded in the line caused wind damage in the Denison area in Grayson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 30, 6:23 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 30, 6:23 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
723 PM CDT Thu Jul 30 2020

.SHORT TERM... /NEW/
Update:

The previous forecast remains on track, with numerous
thunderstorms now in progress northwest of the forecast area
along our much-anticipated cold front. Some of this activity will
drift into our north/northwestern zones over the next few hours,
although the southward progress will be slow. One cause for
concern is the convective outflow(s) racing out ahead of ongoing
thunderstorms, which have produced strong wind gusts of 40-50 mph
without convection present overhead. Some portions of North Texas
may experience these strong winds far in advance of thunderstorms
through the rest of the evening. The severe weather threat still
looks to be rather isolated, and mainly confined to areas roughly
north of Denton's latitude. Upstream shortwave energy will allow
for thunderstorms to be sustained or to redevelop overnight,
despite the loss of diurnal surface destabilization. No
significant adjustments have been made to the forecast other than
to refine PoPs slightly based on current trends and latest model
guidance.

-Stalley

Previous Discussion:
/Today and Tomorrow/

A rather impressive (for late July) synoptic system is taking shape
across the Central and Southern Plains. This will help send a mid-
summer cold front through the region tonight and tomorrow. As is the
case with any source of low-level forced ascent at this time of the
year, scattered to widespread thunderstorms are expected to develop
along the boundary.

The storms are expected to begin developing late this afternoon
across the northern parts of the Big Country...near or northwest of
Wichita Falls. The storms should remain along the boundary for a
short period of time before becoming cold-pool dominant in short
order as the strongest deep layer shear remains to the northeast. A
mean easterly wind aloft should send the storms eastward primarily
along the Red River counties in the evening to early overnight
hours. The primary threat with these storms will be a few isolated
damaging wind gusts with DCAPE values around 1200-1500 J/kg. Any
storm tonight will be capable of producing high rain rates that may
lead to localized minor flooding, but the threat of widespread flash
flooding is low. The overall storm trend should wind down in the
early morning hours as the low level inflow becomes increasingly
veered. With that being said, scattered showers and storms will
still possible through much of the night as broad synoptically
driven mid level ascent overspreads North Texas.

The cold front should catch up to the remnant cold pool around
daybreak tomorrow near/south of the I-20 corridor. As the boundary
gets driven south in the late morning to early afternoon, another
round of storms is expected to develop across Central and East
Texas. The primary threat again will be damaging wind gusts,
although small hail and very heavy rain potentially leading to minor
flooding will be possible. Behind the front, strong subsidence and
mid level height rises should bring an end to any precip across
North Texas from northwest to southeast. A gradual sky clearing
trend is also expected, although a few lingering mid/upper clouds
are possible through the afternoon.

As far as temperatures...highs today should be the warmest of the
next several days. Compressional warming and downslope flow will
combine to bump temperatures into the mid to upper 90s across much
of the region with several spots across the Big Country hitting
triple digits. Overnight lows should be on the mild side as
convective debris limits radiational cooling and pre-frontal warm
air advection ensues. Locations behind the front tomorrow afternoon
should experience cooler temperatures as cold air advection helps
drops afternoon highs into the upper 80s and low 90s across North
Texas. Central and Southeastern Texas will still be in the warm
sector of the front, and therefore should top out in the mid to
upper 90s.

Bonnette

&&

.LONG TERM... /Issued 234 PM CDT Thu Jul 30 2020/
/Friday Evening Onward/

Strong to severe storms will continue to move south Friday
evening. Damaging winds, hail, heavy rain and frequent cloud to
ground lightning will be possible until storms exit the area. The
front should be south of the area by daybreak Saturday morning
with rain chances coming to an end soon after.

The rest of the weekend will be cooler and drier with plenty of
sunshine. Highs will top out in the upper 80s in the north to mid
90s in the south with lows generally in the upper 60s to low 70s.
As we remain in northwest flow, additional convective complexes
are not out of the question. The next shot may be Sunday night
through Monday. By this time, mid-level moisture should have the
opportunity to sufficiently rebound as a shortwave approaches from
the northwest. Continued to lean towards deterministic guidance
for now as model blends are still advertising a drier forecast.

As a few more disturbances slide along the periphery of an upper
level ridge to our west, additional chances of rain will be
possible through the end of next week. Otherwise, temperatures
will remain near or below average through the first full week of
August.

Barnes

&&

.AVIATION... /NEW/
/00z TAFs/

VFR and south winds currently prevail at all TAF sites, with
convective impacts tonight being the main aviation concern.

Widespread thunderstorms are in progress in southern OK and
northwestern TX as of 00z along an approaching cold front.
Outflows from this activity are moving southward into North
Texas, and may cause wind shifts at Metroplex airports prior to
the true front's arrival later tonight. The possibility of an
outflow-induced wind shift has not yet been addressed in the TAFs
due to low confidence in occurrence, but trends will be monitored
over the next few hours. Otherwise, the most likely window for
convective impacts at Metroplex TAF sites still appears to be
after 08z or 09z through early Friday morning as the actual front
and upper shortwave arrive. With only scattered convective
coverage expected, VCTS will suffice for now, although a Tempo TS
group may be needed later depending on upstream trends. The front
will bring a more permanent northwest wind shift, which will
prevail through the rest of the period. At Waco, similar trends
can be expected, although the timing will be several hours later
due to the slow southward progression of the front. Storms
wouldn't be likely at KACT until around midday Friday with
activity shifting south later in the afternoon.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    77  93  73  91  73 /  30  30   0   0   5
Waco                78  95  73  94  72 /  10  30  10   5   5
Paris               72  88  68  88  67 /  60  50   5   5   5
Denton              73  91  70  90  70 /  30  20   0   0   5
McKinney            74  91  70  91  70 /  30  30   0   5   5
Dallas              78  94  74  91  73 /  30  30   0   0   5
Terrell             77  94  70  92  69 /  30  40   5   5   5
Corsicana           77  94  72  91  71 /  20  40  10   5   5
Temple              75  96  74  94  72 /   5  40  20   5   5
Mineral Wells       73  92  68  91  68 /  20  20   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/25
Hazardous weather outlook, Jul 30, 5:51 PM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
651 PM CDT Thu Jul 30 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-311215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
651 PM CDT Thu Jul 30 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorms will move into North Texas through the evening and
overnight hours along an advancing cold front. A few storms may be
capable of producing damaging wind gusts, small hail, and pockets of
heavy rain that may result in minor flooding. Most storms should
remain along and north of I-20 tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Storms should continue into Friday along a cold front, with
additional development expected in the afternoon across Central and
Southeast Texas. A few storms may be capable of producing damaging
wind gusts, small hail, and heavy rain that may lead to minor
flooding.

There will be additional chances for thunderstorms later Sunday night
through Tuesday. At this time, severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 30, 7:48 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
848 PM CDT Thu Jul 30 2020

TXZ094-095-105-106-310215-
Hunt TX-Lamar TX-Delta TX-Fannin TX-
848 PM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUNT...LAMAR...
NORTHWESTERN DELTA AND FANNIN COUNTIES UNTIL 915 PM CDT...

At 844 PM CDT, Doppler radar was tracking strong outflow winds along
a line extending from 12 miles northwest of Paris to near Honey
Grove to Leonard. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible. Bonham recorded a wind
gust to 48 mph.

The sudden wind gusts may precede the rain by 10 minutes or more.

The strong outflow winds will be near...
  Honey Grove around 850 PM CDT.
  Paris around 900 PM CDT.
  Blossom around 915 PM CDT.

LAT...LON 3388 9554 3389 9532 3368 9531 3347 9561
      3319 9615 3342 9639 3372 9638 3369 9634
      3377 9629 3376 9619 3384 9615 3384 9602
      3389 9594 3384 9584 3386 9581 3384 9577
      3389 9575 3388 9570 3394 9560
TIME...MOT...LOC 0144Z 287DEG 37KT 3375 9574 3355 9598 3340 9625

25

The radar

The Dallas/Ft Worth radar (KFWS), 140 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
July 30, 8:55 PM CST
Where
Grayson County, 0.47 mi SSW of (F39)sherman-Denison
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
33.714, -96.674

A 61 mph wind gust was observed at the North Texas Regional Airport.

Thunderstorm Wind, Grayson

When
July 30, 9:10 PM CST
Where
Grayson County, 1.34 mi WNW of Denison
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.760, -96.570

A large tree was reported to be down in the road. Multiple trees were also reported to be down in West Denison.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905163, 905162.